NHS Choices information on acute (sudden) confusion, with links to other useful resources.
Being in a state of confusion means not being able to think clearly or quickly, feeling disorientated, and struggling to pay attention, make decisions, or remember things.
A simple test for confusion is to ask the person their name, age and today's date, and see if they seem unsure or answer incorrectly.
It's understandable to fear the worst and assume it's a sign of dementia – but if the confusion came on over a short period of time (acute confusion), dementia is unlikely to be the sole cause.
Read on to find out:
What to do if someone is showing signs of confusion
If the confusion has come on suddenly, take them to your nearest hospital or call 999 for an ambulance, especially if they're showing other signs of illness such as a fever, or their skin or lips are turning blue.
If the person is diabetic...
If the person is diabetic, check their blood sugar level. You can check this if they have a testing device with them. You'll need to prick their finger with the device and place the droplet of blood on the testing strip. Compare the reading with these target blood sugar levels.
- If the reading is high, take them to hospital or call 999.
- If the reading is low, give them a sugary snack or drink. Wait 10 minutes to see if they recover. If they don't, take them to hospital or call 999.
While you wait for the ambulance
- Stay with them. Introduce yourself if you need to, reassure them, and remind them where they are at regular intervals.
- Check the person's medication cupboard – if in their home – and make a note of what drugs they're taking.
- Ask if any other family members have been unwell, to check whether carbon monoxide poisoning could be a possible cause of the confusion.
Common causes of sudden confusion
The most common causes of sudden confusion are:
- a lack of oxygen in the blood (hypoxia) – the cause could be anything from a severe asthma attack to a problem with the lungs or heart
- an infection anywhere in the body, especially in elderly people
- a stroke or TIA ("mini stroke")
- a low blood sugar level (hypoglycaemia)
- diabetic ketoacidosis, a serious complication of diabetes caused by a lack of insulin in the body
- certain medications, including digoxin, diuretics, steroids, and opiates
- alcohol poisoning or alcohol withdrawal
- drug misuse
This information should give you a better idea of the cause of someone's confusion, but shouldn't be used as a diagnostic tool. Always see your doctor for a proper diagnosis.
More unusual causes of sudden confusion
Less common causes of sudden confusion are: